Health

Bad Mixers

Newsletter

Sign up for our email newsletter for the latest science news
 

People who combine certain herbal medicines with prescription drugs may be putting themselves at considerable risk. So says Adriane Fugh-Berman, a physician at George Washington University School of Medicine who has been collecting case reports and studies of hazardous herb-drug interactions.

Fugh-Berman has learned that Saint-John's-wort, a popular mood-lifting herbal remedy, may increase the risk of confusion, nausea, and diarrhea--symptoms of an excess of the neurotransmitter serotonin in the brain--when taken with antidepressants such as Prozac. Ginkgo biloba can trigger bleeding in people taking warfarin, a drug that reduces the risk of blood clots. Yohimbine, an anti-impotence herb, can provoke hypertension when combined with tricyclic antidepressants.

Herbal medicines alone can be trouble as well, Fugh-Berman warns. Asian herbal medicaments have been found to be contaminated with lead or arsenic, and some have even been "doctored" with drugs such as steroids. The Food and Drug Administration does not regulate the use or sale of herbs. But Fugh-Berman, who proffers herbs in her own practice, isn't counseling avoidance--just awareness. "Herbs with known interactions should have to be labeled, as should herbs with adverse effects. Right now, that's optional, which is nuts," she says.

1 free article left
Want More? Get unlimited access for as low as $1.99/month

Already a subscriber?

Register or Log In

1 free articleSubscribe
Magazine Examples
Want more?

Keep reading for as low as $1.99!

Subscribe

Already a subscriber?

Register or Log In

More From Discover
Recommendations From Our Store
Shop Now
Stay Curious
Join
Our List

Sign up for our weekly science updates.

 
Subscribe
To The Magazine

Save up to 70% off the cover price when you subscribe to Discover magazine.

Copyright © 2021 Kalmbach Media Co.